Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 158, NWS Springfield, MO

May 31, 20184 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2018, 11:19 PM CDT for 4 counties in Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 11:19 PM CDT (04:19 UTC)
Expired
Jun 1, 2018, 12:00 AM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, Christian County, MO, Lawrence County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 32 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 11:21 PM CDTTSTM WND DMG1 Nnw Aurora, MOESTIMATED WINDS 60 MPH WITH LIMBS DOWN IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS53 KSGF 010419
SVRSGF
MOC009-043-109-209-010500-
/O.NEW.KSGF.SV.W.0158.180601T0419Z-180601T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1119 PM CDT THU MAY 31 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Christian County in southwestern Missouri...
  Northern Stone County in southwestern Missouri...
  Northeastern Barry County in southwestern Missouri...
  Lawrence County in southwestern Missouri...

* Until midnight CDT

* At 1119 PM CDT, a severe thunderstorm was located over Aurora,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Aurora...                         Mount Vernon...
  Marionville...                    Clever...
  Crane...                          Billings...
  Highlandville...                  Miller...
  Verona...                         Stotts City...
  Hurley...                         Freistatt...
  Hoberg...                         Chesapeake...
  Wheelerville...                   Madry...
  Elsey...                          

This includes Interstate 44 between mile markers 36 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3713 9406 3728 9380 3715 9360 3710 9360
      3710 9353 3693 9328 3676 9360
TIME...MOT...LOC 0419Z 312DEG 13KT 3697 9371 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
1 follow-up statement
908 
WWUS53 KSGF 010455
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1155 PM CDT THU MAY 31 2018

MOC009-043-109-209-010505-
/O.EXP.KSGF.SV.W.0158.000000T0000Z-180601T0500Z/
Christian MO-Stone MO-Barry MO-Lawrence MO-
1155 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHRISTIAN...
NORTHERN STONE...NORTHEASTERN BARRY AND LAWRENCE COUNTIES WILL EXPIRE
AT MIDNIGHT CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Missouri.

LAT...LON 3713 9406 3728 9380 3715 9360 3710 9360
      3710 9353 3693 9328 3676 9360
TIME...MOT...LOC 0455Z 312DEG 13KT 3697 9372 

$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:08 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 31, 6:08 PM CDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
608 PM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 123 PM CDT Thu May 31 2018

A strongly unstable airmass resided over the Missouri Ozarks
region this afternoon. A few boundaries were located across the
area. This boundaries in conjunction with an incoming wave from
Kansas will help to initiate strong to severe storms this
afternoon and evening primarily along and southeast of Interstate
44. All modes of severe weather are possible with this activity
with potential for significant hail up to tennis ball size. The
most intense storms will occur across south central missouri or
southeast of Interstate 44. Most of the storms will move
southeast of the area by 10pm.

Mid level heights rise on Friday with high temps soaring into the
lower 90s at most locations. Heat Indicies will approach the low
100s across western Missouri. No precipitation is expected.

.LONG TERM...(Friday Night through Thursday)
Issued at 123 PM CDT Thu May 31 2018

Attention then turns to Saturday as a mid level shortwave moves
east across Nebraska and Iowa. A complex of storms looks to form
to our northwest Friday night and move southeast toward northern
Missouri by early Saturday morning. Will then need to monitor left
over boundaries as GFS is showing ML capes over 4000j/kg over the
eastern half of the area Saturday afternoon. If storms form they
would likely become severe, forecast trends will need to be
monitored for Saturday afternoon.

Northwest flow pattern will develop through next Tuesday with
generally dry weather until a passing wave brings rain chances
next Wednesday. High temps will remain in the 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 602 PM CDT Thu May 31 2018

For the 00z TAFS, outflow boundary which has been instigator in
storm development this afternoon and evening was south of JLN/SGF
and not expecting anything at their terminals through the period.
For BBG, storms a bit too close to not at least mention with a
vcts wording, but probably will not keep in for more than the
first two hours of the forecast. Have thrown in some MVFR
conditions between 11z-14z with some light fog developing in
almost calm wind field.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Lindenberg
Hazardous weather outlook, May 31, 8:38 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
838 PM CDT Thu May 31 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
838 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

  Strong to severe thunderstorms will continue, mainly across
  south central Missouri through the late evening. Large hail to
  the size of golf balls, and damaging straight line winds up to
  60 mph will be possible with the stronger storms.

  In addition, very heavy rainfall moving across the same
  locations could lead to some localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Another round of thunderstorms is expected on Saturday, mainly
  over the eastern Missouri Ozarks. A few strong to severe storms
  will be possible.

  Afternoon heat index values will reach near 100 degrees Friday
  and Saturday afternoons especially along and west of the
  Interstate 49 corridor.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, May 31, 10:01 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HEAVY RAIN       TECUMSEH                36.59N 92.29W
05/31/2018  U0.00 INCH       OZARK              MO   TRAINED SPOTTER

            TECUMSEH FD SPOTTER REPORTS EXTREMELY HEAVY
            RAINS WITH 45 MPH WINDS.

&&

TEO
Local storm report, May 31, 10:11 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND GST     TECUMSEH                36.59N 92.29W
05/31/2018  E50 MPH          OZARK              MO   FIRE DEPT/RESCUE

            TECUMSEH FD REPORTS STEADY WINDS AT 50 MPH.

&&

TEO
Local storm report, May 31, 10:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     FLASH FLOOD      MONTAUK                 37.45N 91.70W
05/31/2018                   DENT               MO   911 CALL CENTER

            FLASH FLOODING AT MONTAUK STATE PARK.

&&

TEO
Local storm report, May 31, 10:43 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1043 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      5 ENE TECUMSEH          36.60N 92.20W
05/31/2018                   OZARK              MO   EMERGENCY MNGR

            TECUMSEH FIRE REPORTS WATER OVER THE ROAD IN
            SEVERAL SPOTS (2-6 INCHES DEEP) ON HWY 160
            EAST TO THE HOWELL COUNTY LINE.

&&

TEO
Local storm report, May 31, 10:44 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1044 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     FLASH FLOOD      GAINESVILLE             36.60N 92.43W
05/31/2018                   OZARK              MO   EMERGENCY MNGR

            MAIN STREET CROSSING IN GAINESVILLE
            FLOODING. SPOTTER REPORTED WATER CAME UP 3
            FEET WHILE HE WAS SITTING THERE.

&&

TEO
Special weather statement, May 31, 10:45 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
1045 PM CDT THU MAY 31 2018

MOZ094-095-103-010430-
Lawrence MO-Christian MO-Stone MO-
1045 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...NORTHERN
STONE AND LAWRENCE COUNTIES UNTIL 1130 PM CDT...

At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marionville, or near Mount Vernon, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Aurora...                         Mount Vernon...
Marionville...                    Clever...
Crane...                          Billings...
Miller...                         Stotts City...
Hurley...                         Hoberg...
Chesapeake...                     Boaz...

This includes Interstate 44 between mile markers 39 and 55.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Missouri.

LAT...LON 3685 9361 3692 9362 3693 9372 3710 9397
      3728 9380 3713 9360 3710 9360 3710 9355
      3704 9336 3695 9333 3684 9360
TIME...MOT...LOC 0345Z 301DEG 18KT 3707 9371

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:00 PM CDTSevere Thunderstorm WarningSGFShannon18 min
May 31, 7:03 PM CDTTornado WarningSGFDent, Shannon, Texas27 min
May 31, 7:04 PM CDTSpecial Weather StatementSGFWright41 min
May 31, 7:08 PM CDTSevere Thunderstorm WarningSGFOzark, Taney52 min
May 31, 7:10 PM CDTFlash Flood WarningSGFOzark, Taney4 hr
May 31, 7:14 PM CDTSevere Thunderstorm WarningSGFBarry, Stone14 min
May 31, 7:16 PM CDTFlash Flood WarningSGFShannon4 hr
May 31, 7:16 PM CDTSpecial Weather StatementSGFDouglas44 min
May 31, 7:19 PM CDTSevere Thunderstorm WarningSGFDent26 min
May 31, 7:24 PM CDTSevere Thunderstorm WarningSGFDent, Shannon51 min
May 31, 7:35 PM CDTSevere Thunderstorm WarningSGFTexas40 min
May 31, 7:40 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright50 min
May 31, 7:55 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas50 min
May 31, 7:57 PM CDTFlash Flood WarningSGFDouglas, Wright4 hr
May 31, 7:57 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright13 min
May 31, 7:59 PM CDTSevere Thunderstorm WarningSGFShannon11 min
May 31, 8:01 PM CDTSevere Thunderstorm WarningSGFOzark44 min
May 31, 8:09 PM CDTFlash Flood WarningSGFDent, Shannon, Texas5 hr
May 31, 8:11 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright49 min
May 31, 8:16 PM CDTSevere Thunderstorm WarningSGFShannon14 min
May 31, 8:21 PM CDTSpecial Weather StatementSGFChristian39 min
May 31, 8:24 PM CDTFlash Flood WarningSGFOzark5 hr
May 31, 8:38 PM CDTSevere Thunderstorm WarningSGFDent32 min
May 31, 8:40 PM CDTSevere Thunderstorm WarningSGFChristian, Stone50 min
May 31, 8:43 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark32 min
May 31, 8:53 PM CDTSevere Thunderstorm WarningSGFWright25 min
May 31, 9:01 PM CDTSpecial Weather StatementSGFDouglas44 min
May 31, 9:11 PM CDTSpecial Weather StatementSGFDent49 min
May 31, 9:17 PM CDTSpecial Weather StatementSGFOzark43 min
May 31, 9:22 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark53 min
May 31, 9:28 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney26 min
May 31, 9:45 PM CDTFlash Flood WarningSGFChristian, Stone, Taney6 hr
May 31, 10:12 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min
May 31, 10:32 PM CDTFlash Flood WarningSGFHowell6 hr
May 31, 10:45 PM CDTSpecial Weather StatementSGFLawrence45 min
Jun 1, 12:04 AM CDTSpecial Weather StatementSGFBarry41 min
Jun 1, 1:22 AM CDTAreal Flood WarningSGFOzark9 hr
Jun 1, 4:12 AM CDTAreal Flood WarningSGFHowell6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.